1University Of Melbourne, Parkville, Australia
Background: Falls pose a high risk of mortality and morbidity in elderly patients. Importantly, factors including polypharmacy, cardiovascular disease, myopathy and renal disease increase this risk. Specifically, haemodialysis (HD) places the elderly of substantially increased risk of vasovagal syncope due to fluid shifts during and after dialysis. The Victorian renal patient education framework (2017) advises that pre-HD education should “cover all treatment options including the risks, benefits and implications of each option…”. Hence, elderly HD patients must be informed of possible syncope episodes during the HD consent process. Safer Care Victoria’s “Standardised informed consent form for maintenance dialysis”, however, does not include the risk of syncope. Here we present a case of intermittent vasovagal syncope in a patient on anti-arrhythmic drug therapy who was not aware of this possibility prior to treatment.
Case Report: 80-year-old Caucasian man with end stage renal disease on a background of atrial fibrillation (AF) began receiving HD in 2015. He was medicated with Metoprolol and Amiodarone since 2008 for AF. His blood pressure was well-controlled prior to HD. On beginning HD treatment however, fluid shifts due to HD combined with AF medication-related hypotension led to unanticipated intermittent post-prandial syncope episodes.
Conclusions: Consequences of post HD hypotension such as vasovagal syncope may be unclear to elderly patients. Patients’ education about HD is often provided by treating physicians and occurs as time allows. We recommend that standardised guidelines regarding the informed consent for HD for elderly patients include information on possible episodes of syncope, since a significant proportion of them present with additional risk factors for falls. This step is anticipated to reduce the danger of unsuspected falls in this demographic.
Vanessa Balo is currently a second-year medical student at the University of Melbourne, Australia.